Lg Cwd
icon-nav-help
Need Help

Submit your question to our team of health care professionals.

icon-nav-current-questions
Current Question

See what's on the mind of the community right now.

icon-conf-speakers-at-a-glance
Meet the Team

Learn more about our world-renowned team.

icon-nav-archives
DTeam Archives

Review the entire archive according to the date it was posted.

icon-question-mark
August 6, 2002

Other Illnesses

Question from :

Britain: I have had type 2 diabetes for about a year and a half, and my blood sugar levels are stabilising out as I lose weight. I also have quite a lot of facial and body hair, especially sideburns that I am quite paranoid about. I am quite over weight, and I know that my weight can lead to increased hair. I didn't have a period in a year or so due to my weight, but I seem to have them more regularly now. Is all this related? Will losing the excess weight get rid of the hair?

Answer:

There is a relationship between being overweight, having type 2 diabetes, and excess hormones (androgens) that cause hair and irregular periods. This has recently been named the metabolic syndrome.

Although not completely understood, there is now a theory under investigation that the problem is inherited low sensitivity to insulin (insulin resistance). You need more insulin to keep the blood sugar normal. High insulin levels causes you to gain weight., and being overweight causes further insensitivity to insulin so you need to make even more insulin to keep the blood sugar normal. This then may set up a vicious cycle. At some point, you just can’t make enough insulin to keep the blood sugar normal. There is a theory that the high insulin levels also cause the increased hormones that cause hair and menstrual irregularities (androgens).

Oral hypoglycemic agents that help your own insulin work better such as metformin often help normalize the blood sugar, help you loose weight, and normalize the hormones (androgens) that cause the hair and irregular periods). If you aren’t under the care of an endocrinologist, I would strongly suggest that you consult one.

TGL